NewsNational NewsScripps News

Actions

Weight loss drugs like Ozempic could cause anesthesia complications

Experts suggest stopping the drugs before a procedure or surgery requiring sedation.
Weight loss drugs like Ozempic could cause anesthesia complications
Posted at 8:07 AM, Aug 13, 2023
and last updated 2023-08-13 10:07:19-04

Popular weight loss drugs like Ozempic or Wegovy could cause complications for patients under anesthesia. 

The drugs are approved by the Food and Drug Administration to treat type 2 diabetes and reduce risk of cardiovascular disease. But because they slow digestion — ultimately reducing hunger and how much people eat — they are also being used by people wanting to drop weight.

The delayed stomach emptying caused by these drugs is what creates a problem however; patients undergoing anesthesia could still have full stomachs while sedated, even if they followed standard directions to stop eating for a certain number of hours beforehand.

Doctors have noticed Wegovy and Ozempic users are inhaling food or liquid into their lungs because their stomachs are not empty, according to the American Society of Anesthesiologists (ASA)

The issue of food or liquid in a person's airway is known as aspiration, which can be dangerous or deadly, according to the Washington State Department of Social and Health Services

ASA President Michael Champeau said because these complications can be serious, his organization has issued guidance on users of Ozempic, Wegovy and other glucagon-like peptide-1 (GLP-1) receptor agonists, as the medications are properly known.

ASA suggests patients stop using the drugs prior to their procedure or surgery; for daily users, they should not take it the day of sedation, and weekly users should stop a week prior. 

Complete guidance can be found here.

SEE MORE: Ozempic patients report losing chunks of hair while on fat loss shot


Trending stories at Scrippsnews.com